Alert archive / California / Heat Advisories in 2017

Heat Advisory 4, NWS Eureka, CA

August 27, 20174 counties in California

NWS Eureka, CA issued this heat advisory at Aug 27, 2017, 6:49 AM PDT for 4 counties in California. It took effect at Aug 27, 2017, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 27, 2017, 6:49 AM PDT (13:49 UTC)
In effect from
Aug 27, 2017, 11:00 AM PDT
Expired
Aug 27, 2017, 8:00 PM PDT
In force
9 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 60 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 1.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2309 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WWUS76 KEKA 271349
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
649 AM PDT Sun Aug 27 2017

CAZ102-104>108-110>113-280300-
/O.NEW.KEKA.HT.Y.0004.170827T1800Z-170828T0300Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
649 AM PDT Sun Aug 27 2017

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING BELOW 3500 FEET...

The National Weather Service in Eureka has issued a Heat
Advisory...which is in effect from 11 AM this morning to 8 PM PDT
this evening. 

* LOCATIONS
  INCLUDE...Gasquet...Weaverville...Hayfork...Honeydew...Willow
  Creek...Garberville...Ukiah...Willits...Covelo...and various 
  locations throughout interior northwest California.

* TEMPERATURES...High temperatures between 98 and 108 degrees. 

* IMPACTS...Moderate risk of heat illness for those who are 
  sensitive to heat or for those who are exposed to the sun and 
  active for long durations. This heat will also be dangerous to 
  anyone without proper hydration or adequate cooling. Heat 
  stress is possible for livestock and outdoor pets.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids,stay in an air-conditioned
room,stay out of the sun,and check up on relatives and neighbors.

Take extra precautions if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening.  Know the signs and symptoms of heat exhaustion and heat
stroke.  Wear light weight and loose fitting clothing when
possible and drink plenty of water. 

To reduce risk during outdoor work the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. Anyone overcome by
heat should be moved to a cool and shaded location.
Heat stroke is an emergency - call 911.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this heat advisory went out at Aug 27, 4:25 AM PDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 27, 4:25 AM PDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
425 AM PDT Sun Aug 27 2017

.SYNOPSIS...Hot conditions can be expected again throughout the
interior today, with another round of warm temperatures and sunny
skies along the coast as well. Temperatures will remain well above
normal across the interior through Tuesday, with modest cooling by
mid-week. More hot temperatures are expected this weekend.

&&

.DISCUSSION...Another few days of hot and dry conditions can be
expected throughout the region as high pressure aloft continues
unabated. Conditions today will likely be very similar to what
occurred yesterday, with interior temperatures likely to reach
near and slightly above 100 degrees in many areas. Along the
coast, mid-level temperatures continue to warm with the assistance
of developing southeast flow aloft, and the marine layer remains
very shallow. As a result, coastal locations can expect to see
another warm and cloudless day, and likely even a few degrees
warmer than what was seen yesterday. As a result, today may very
well end up being one of the warmest days of the calendar year in
some coastal cities. In fact, temperatures in downtown Eureka and
Arcata may very well reach into the low 70s, with some outer
neighborhoods like Cutten and Fieldbrook climbing to near 80
degrees. If this occurs, it will be the first time that
temperatures at the weather station on Woodley Island have reached
70 degrees since November 7 of last year...a streak of 289 days.

As for the smoke...generally light winds will persist again
today, with gradually increasing westerly onshore flow during the
day, and light offshore flow overnight. Prevailing winds aloft
have also turned to the south-southeast, which will likely begin
to carry some of the higher level smoke northward into Oregon.
However, folks will continue to see smoke in the Klamath and
Trinity River valleys, with some improvement from mid to late
afternoon as the inversion breaks and smoke is allowed to
disperse.

Temperatures will once again be well above normal tomorrow and
Tuesday throughout the interior, although a steadily deepening
marine layer will result in steadily cooling temperatures along
the coast. This deepening marine layer will also bring the return
of coastal stratus, likely arriving by tomorrow morning. by mid-
week, the upper level ride will weaken slightly and allow for a
brief period of modest cooling Wednesday and maybe Thursday...with
an emphasis on "modest." Even during this time period temperatures
will remain near to slightly above normal. Heat will return with a
vengeance toward the end of the week and weekend as an even
stronger ridge of high pressure builds off the coast and spreads
onshore. With current model projections as they are, much of
northern CA and Oregon can expect to see another several days of
well above normal temperatures Friday and beyond. /BRC

&&

.AVIATION...Clear skies were observed across much of the region
early Sunday morning, with patchy ground fog developing along the
Humboldt/Del Norte coast. Marine stratus appears unlikely at this
time due to a very shallow moist layer in the low-levels of the
atmosphere...and model guidance indicates these conditions will
persist through the next 24 hours. However, reduced ceilings and
visibility will possible over Del Norte county this morning due
to smoke spreading westward from inland wildfires. Conditions may
improve slightly during the afternoon as onshore winds develop.
Otherwise, VFR conditions are expected over interior Mendocino
county in the vicinity of KUKI.

&&

.MARINE...A period of weak north-northwesterlies and average seas is
forecast to persist through early next week. Thereafter, surface
high pressure will likely build over the northeastern Pacific during
Thursday, which will aid in strengthening northerly winds, with
occasional gale force gusts occurring over the outer waters. The
increase in wind speeds will yield steep seas from 7-11 feet over
the outer coastal waters. These conditions are forecast to subside
by Saturday afternoon.

&&

.FIRE WEATHER...Hot and very dry conditions are expected once
again today throughout the region. As expected, overnight
humidity recoveries have been poor from the mid-slopes upward
within the thermal belt, and by mid afternoon many areas will once
again plummet into the low teens and single digits. Temperatures
will also be well above normal, likely reaching near to slightly
above 100 degrees. Winds will gradually shift from the east and
southeast to westerly as onshore flow develops late morning into
the afternoon, with an added upvalley contribution near peak
heating. While these winds will be mostly light, some erratic
gustiness is expected, particularly by mid afternoon.

Meanwhile, a very shallow marine layer will result in
exceptionally warm and dry conditions very near the immediate
coast. While low lying coastal areas will not be as hot as the
interior, many areas will see the warmest temperatures of the
year with very low humidity relative to normal.

Temperatures will remain above normal through Tuesday, with
continued low humidity. However, the marine layer will gradually
deepen, providing some relief for coastal areas. After some modest
cooling Wednesday and Thursday, even more hot temperatures are
expected Friday and beyond.

As for smoke dispersion, continued light low level winds will
likely result in similar local smoke conditions to what was seen
yesterday. However, increasing southerly winds aloft will likely
begin to carry the higher level smoke off to the north. /BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning until 5 PM PDT this afternoon for CAZ203-204.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Aug 27, 3:36 AM PDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
336 AM PDT Sun Aug 27 2017

CAZ101-103-109-281045-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
336 AM PDT Sun Aug 27 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-106-108-110>113-281045-
Southwestern Humboldt-Southern Humboldt Interior-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
336 AM PDT Sun Aug 27 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Above normal temperatures can be expected today, likely reaching or
exceeding 100 degrees. A moderate risk of heat related illness is
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Above normal temperatures will continue through Tuesday, resulting
in a low to moderate risk for heat related illness.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-281045-
Del Norte Interior-Northern Humboldt Interior-
336 AM PDT Sun Aug 27 2017

...RED FLAG WARNING IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Red Flag Warning is currently in effect for extremely low
humidities.

Above normal temperatures can be expected today, likely reaching
near 100 degrees. A low to moderate risk of heat related illness is
expected.

Smoke may also periodically result in degraded air quality.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Above normal temperatures will continue through Tuesday, resulting
in a low to moderate risk for heat related illness.

Smoke may also periodically result in degraded air quality.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-281045-
Northern Trinity-
336 AM PDT Sun Aug 27 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Above normal temperatures can be expected today, likely reaching or
exceeding 100 degrees. A moderate risk of heat related illness is
expected.

Smoke from wild fires in Siskiyou county may also periodically
result in degraded air quality.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Above normal temperatures will continue through Tuesday, resulting
in a low to moderate risk for heat related illness.

Smoke from wild fires in Siskiyou county may also periodically
result in degraded air quality.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Heat Advisories in California, 2017Every heat advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.